Florida, 2010

Hail and Damaging Wind in Florida, May 29, 2010

May 29, 2010 · NWS MOB · 3 events in 1 county or zone

A thunderstorm produced large hail and high winds in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced large hail and high winds in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 29, 3:44 AM CST, 6 hours 36 minutes earlier.

Area forecast discussion, May 29, 3:44 AM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
444 AM CDT SAT MAY 29 2010

.SHORT TERM...(TODAY AND TONIGHT)...UPPER LOW CONTINUES TO MOVE
ACROSS NORTHWEST MISSISSIPPI BRINGING COLD AIR ALOFT WHICH WILL
DESTABILIZE THE AIR. CAPE WILL CLIMB UP TO 2000 TO 3000 J/KG AND LI
TO -5 ENSURING A LOT OF TURNOVER BRINGING NUMEROUS CONVECTIVE CELLS.
EXPECT A SLIGHT SLOWDOWN TONIGHT. /77

.SHORT TERM (SUNDAY THROUGH TUESDAY)...AIR WILL DESTABILIZE AGAIN
WITH CAPE SLIGHTLY LESS THAN SATURDAY. DESTABILIZATION WILL START
EARLY SUNDAY MORNING BRINGING NUMEROUS CONVECTIVE CELLS BEFORE NOON.
LEFTOVER CONVECTION EXTENDING INTO SUNDAY EVENING AND INTO SUNDAY
NIGHT. THAT UPPER LOW WE ARE WATCHING WILL BE DRIFTING SOUTH DOWN THE
MISSISSIPPI/ALABAMA BORDER TO THE GULF. THAT WILL NOT ONLY
DESTABILIZE THE ATMOSPHERE DUE TO COOLING ALOFT, BUT WILL FORCE
CONVECTION THROUGH DIFFERENTIAL POSITIVE VORTICITY ADVECTION WITH
RESPECT TO HEIGHT. 500 MB TEMPERATURES ARE ONLY ABOUT 5 DEGREES
COOLER WHICH WILL KEEP THE CONVECTION ALIVE OVER THE WEEKEND. SOME
STORMS COULD PRODUCE HAIL AS HEATING NEARS MAXIMUM, BUT ALTHOUGH ONE
WOULD EXPECT THE UPPER SYSTEM TO BRING DOWN WET BULB ZEROES TO BELOW
10 KFT, THEY ONLY GO TO 11.6 KFT. BY SUNDAY THE UPPER LOW STILL OVER
THE REGION BUT THE COLD CORE WILL HAVE WARMED UP WITH LESS
INSTABILITY AVAILABLE. NONETHELESS POPS REMAIN 50 TO 60 PERCENT. LOW
WEAKENS FURTHER SUNDAY NIGHT AND MONDAY JUST BARELY DETECTABLE AS A
GYRE FROM OVER THE TENNESSEE VALLEY TO THE PIEDMONT REGION.

PRECIPITABLE WATER > 1.5 INCHES OR SO MONDAY. SEABREEZE WILL FORCE A
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BUT BY MID-MORNING THE
SEABREEZE WILL BE MARCHING ACROSS THE COAST. MAY SEE WATERSPOUTS
NEAR THE BEACH IN THIS ENVIRONMENT. WEAK VERTICAL SHEAR WOULD LIMIT
SEVERE OR NEAR SEVERE STORMS TO BE OF THE SHORT LIVED PULSE VARIETY.

/77

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) REMNANTS OF UPPER LOW
DRIFTS TOWARD EAST COAST AS ITS EDDY KINETIC ENERGY IS ABSORBED INTO
IN THE UPPER WESTERLY FLOW AND DAMPENS OUT. THE WEAK GRADIENTS OF
GEOPOTENTIAL HEIGHT AND THICKNESS, THAT IS, MEAN 1000-500 MB
TEMPERATURE, WILL KEEP CONDITIONALLY UNSTABLE CONDITIONS SUCH THAT
DAYTIME HEATING WILL FORCE SCATTERED CONVECTION THROUGH THE FIRST OF
THE WEEK. WEAK 500 MB RIDGING TUESDAY AND WEDNESDAY AS THE LOW DRIFTS
EAST BRINGING A SLIGHT DECREASE IN DIURNAL CONVECTION. CONVECTION
HOWEVER IS STILL POSSIBLE EACH DAY FROM MID AFTERNOON INTO THE EARLY
EVENING DUE TO ONSHORE FLOW WHICH WILL MOVE PRECIPITABLE WATER
TOWARD 2 INCHES. PERSISTENCE WILL BE THE FORECAST WITH SCATTERED
AFTERNOON THUNDERSTORMS EXPECTED. TEMPERATURES ARE FORECAST TO HOVER
NEAR AVERAGE FOR MON/TUE AND WARM TO SLIGHTLY ABOVE NORMAL BY
MIDWEEK.

/77

&&

.AVIATION...STARTING VFR THIS MORNING, BUT QUICKLY INTO THE SOUP THIS
AFTERNOON ESPECIALLY EAST OF A MERIDIAN OVER MOBILE BAY BY MID
AFTERNOON. CIGS 4000 FEET AND VSBY 5 TO 6 MILES, POSSIBLY LOWER IN
STRONGER CONVECTION.

/77

&&

.MARINE...UPPER LOW MOVING SOUTH OVER THE MISSISSIPPI VALLEY WILL
STALL OVER THE GULF AND MOVE EAST THROUGH THE WEEKEND. IT WILL BRING
A LIGHT WIND OVER THE AREA. SIGNIFICANT DIRECTION CHANGES/SPEED WILL
BE ASSOCIATED WITH THE MESOSCALE PROCESSES SUCH AS FORMATION OF THE
AFTERNOON SEA BREEZE AND/OR OUTFLOW BOUNDARIES FROM SCATTERED TO
NUMEROUS THUNDERSTORMS. SYNOPTICALLY DRIVEN ONSHORE FLOW WILL RETURN
EARLY NEXT WEEK AS THE UPPER SYSTEM WEAKENS AND A SURFACE HIGH OFF
THE WESTLANT REGAINS CONTROL OVER THE REGION.

/77

&&

.FIRE WEATHER...WILDFIRE DANGER MINIMAL FOR THE NEXT COUPLE OF DAYS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY IN THE
AFTERNOONS OVER THE WEEKEND. MIXING HEIGHTS AND DISPERSIONS WILL BE
LOW DUE TO CLOUD COVER. MAY SEE DROPPING RH LATE IN THE WEEK.

/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      88  69  85  69 /  60  30  60  30
PENSACOLA   88  71  85  71 /  60  30  60  40
DESTIN      86  73  80  75 /  60  30  60  40
EVERGREEN   89  66  86  66 /  70  30  70  40
WAYNESBORO  88  65  86  65 /  50  30  50  40
CAMDEN      89  65  85  66 /  70  30  70  50
CRESTVIEW   89  66  85  68 /  70  30  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 29, 4:52 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOBILE AL
552 AM CDT SAT MAY 29 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
552 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY APPROACH OR EXCEED SEVERE LIMITS
BRINGING STRONG TO DAMAGING WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS ACTIVITY WILL INCREASE THROUGH THE
DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THE
MOMENT...THOUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
WEEKEND. SOME STORMS MAY AGAIN APPROACH SEVERE LIMITS BRINGING
STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 10:14 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1114 AM CDT SAT MAY 29 2010

ALZ060-FLZ005-291645-
COVINGTON-INLAND OKALOOSA-
1114 AM CDT SAT MAY 29 2010

...A STRONG THUNDERSTORM WILL AFFECT COVINGTON AND OKALOOSA
COUNTIES...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF LAUREL HILL...MOVING NORTH AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAUREL HILL AND SVEA THROUGH 1145 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Okaloosa

When
May 29, 10:20 AM CST to 10:22 AM CST
Where
Okaloosa County, Crestview
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.750, -86.600

Thunderstorm Wind, Okaloosa

When
May 29, 10:31 AM CST to 10:33 AM CST
Where
Okaloosa County, 1 mi W of Crestview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.750, -86.617

Winds estimated at 60 mph downed a power pole on Anticoh Road west of Crestview.

Hail, Okaloosa

When
May 29, 11:45 AM CST to 11:47 AM CST
Where
Okaloosa County, Laurel Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.970, -86.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230874, 230881, 230875.